By Author
  By Title
  By Keywords

September 1987, Volume 37, Issue 9

Case Reports

SELECTED ABSTRACTS FROM NATIONAL MEDICAL JOURNALS

Fatema Jawad  ( Sughrabai Millwala Hospital, North Nazimabad, Karachi. )

PANCREATIC INJURY DUE TO NON-PAN CREATIC ABDOMINAL TRAUM A. Ahmed, S.,Akhtar, J. Pak A. F. Med. J., 1983; 35:28-30.
Accidental pancreatic trauma is encountered in association with injury to other conti­guous structures. Escape of the pancreatic juice may result in extensive pancreatic necrosis and haemorrhage. Laparotomy is mandatory to arrest the extent of the injury and drain the collected blood.
The case of a 22 year old male involved in a road traffic accident is presented. The patient was in a state of shock with breathing difficulty. The abdomen was extremely rigid and tender. There was also a lacerated wound and ecchymosis on the right knee with the X-ray showing a comminuted fracture of the right patella. A radiograph of the abdomen in the erect posture was not possible.
Laparotomy was performed after resuscita­tion. The peritoneal cavity was found to be full of blood and gastric contents. A 3 cm long tear was seen in the first part of the duodenum also involving the gastroduodenal artery. A 3.8 cm long laceration was revealed on the head of the pancreas with main pancreatic duct being intact. The peritoneum was torn extending to the right kidney.
The gastroduodenal artery was ligated and hepatic tear, pancreatic tear and duodenum were repaired. A corrugated drain was put in the lesser sac and the abdomen closed in layers. Postopera­tively the fluid and electrolyte balance was main­tained, two hourly gastric aspiration done, Atro­pine given for five days and antibiotic cover had with cephaloridine. The recovery was uneventful with a good healing of the wound.
Blunt abdominal trauma often leads to pancreatic injury which presents as any other organ rupture manifested as shock, severe abdominal pain and features of acute diffuse peritonitis. Laparotomy is mandatory. The necrotic part is excised and in case of complete disruption distal pancreatectomy is carried out. If the head of the pancreasis is injured then sub-total pancrea­tectomy is the surgery of choice. Complications encountered are pancreatic abscess, fistula, pseudocyst formation, electrolyte imbalance, wound dehiscence and secondary haemorrhage.
MITRAL VALVE PROLAPSE - A CASE REPORT. Moeen, S.. Akhtar, M.A., Mohydin, M.A.Z. Pak A.F. Med. J., 1981; 33 : 11-13.
A case of mitral valve prolapse in a 28 year old male, discovered incidentally, is presented. The symptoms notified were productive cough, breathlessness and central chest pain with occasional giddiness on exertion following the physical fitness exercise. There was no history of palpitations. On examination the blood pressure and pulse were within normal limits. A grade Il/Ill mid-systolic murmur with maximum inten­sity at the left lower sternal border was present. This altered with posture and occasionally became inaudible. The ECG at rest and after exercise was within normal limits and the chest radiograph showed no abnormality. A diagnosis of mitral valve prolapse with no evidence of mitral regurgi­tation and no significant haemodynamic effects, was made. The diagnosis was confirmed by an echocardiogram which showed bulging of the posterior mitral valve leaflet in mid and late systole.
Mitral valve pr&apse was first described by Barlow in 1966. It was found incidentally in 15 percent youngmen and women. It has been des­cribed in hereditary connective tissue disorders and in a small sub-group is associated with mitral regurgitation. If symptoms suggestive of ischaemic heart disease are present they are related to coronary artery disease and not to the mitral valve prolapse alone.
EVALUATION OF TIMOLOL IN THE MANAGE MENT OF GLAUCOMA. Alimuddin, M., Babar,Z. PakA.F.Med.J., 1981;34: 18-21.
A trial was conducted on 405 patients with open angle glaucoma with Timolol Maleate, a Beta adrenergic blocking agent used topically. After a seven day wash out period of the effects of the previous medication, Timolol Maleate drops in concenteration of 0.25% and 0.5% were instilled twice daily and compared with Pilocarpine 1% and 2% thrice daily. Tomometric readings were taken twice weekly for six weeks and lOP’s remaining below 20 mm Hg for atleast 3 weeks were taken as a satisfactory therapeutic response. The patients were divided into four groups. A had lOP less than 27 mm Hg B had lOP less than 33 mm Hg, C were with ‘lOP less than 39 mm HG andDhad tOP less than45 mm Hg.
Timolol Maleate was found to be as effec­tive as Piocarpine in group A and B but Pilocar­pine was better in Groups C and D. Skin rashes, flushing, foreign body sensation in the eyes, mild transitp,ry ocular pain and irritation, frontal headache and bradycardia were the side effects noted in a few cases. Ocular symptoms were less with Timolol as the pupil size, accomodation and visual acuity remained unaffected.
Timolol Maleate proved to be an effective medication in open angle glaucoma with lOP less than 33 mm Hg. It should however not be used in pregnancy, angle closure glaucoma .and children.
PHENOTHIAZINE INDUCED TOXIC EPID-ERMAL NECROLYS1S - A CASE REPORT. Zaman, H. Pak A.F. Med. J.,1984; 36: 17-20.
A case of toxic epidermal necrolysis induced by phenothiazines in a 26 year old male schizophrenic. is presented. This is an acute poten­tially fatal bullous skin disorder resembling exten­sive thermal injury.
The patient was hospitalized with genera­lised erythemo-squamous lesions with areas of Lichenification. There was a history of wide spread scaly rash on the body since 6 years waxing and waning in this period. He had been on Largactil tablets. Systemic examination revealed no abnormality and routine laboratory tests were within normal limits. A provisional diagnosis of exfoliative dermatitis induced by largactil was made. Steroids, in moderate doses were started and largactil was gradually with­drawn. After three weeks the skin condition became almost normal but the mental status suddenly deteriorated for which Modecate - a phenothiazine had to be started. A test dose was given which lead to a severe reaction within 24 hours. Generalised erythema and wide spread bullous eruption developed followed by ulceration and peeling of the skin. Nikolsky’s sign was positive and all the features conformed to toxic epidermal necrolysis. Prednisolone 180 mg per 24 hours and extensive supportive measures showed a prompt and steady regression with complete recovery in 8 weeks.
Toxic epidermal necrolysis has to be dif­ferentiated from staphylococcal scalded skin syndrome which is an infective process usually seen in children, involving only the superficial layers of the skin or stratum comeum and is treated with antibiotics. TEN is a hypersensitivity immunological process a kin to Erythema Multi­forme seen in adults and could be drug induced. There is true necrolysis of the skin with ‘involve­ment of the deeper epidermal layers. Nikolsky’s sign is positive and treatment is with corticos­teroids which if started early gives a quick reco­very. Cases having more than 50 percent of skin involvement have a mortality rate of 25-50 percent.

Journal of the Pakistan Medical Association has agreed to receive and publish manuscripts in accordance with the principles of the following committees: